Skip to content

Announcements

Please take some time to click through these links to find out more about our community.

What is a Trigger and When to Trigger a Post
How and Why to Report a Post
Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


Depresssion Returns
avatar
gratefulal posted:
I am new to this community. After feeling well for almost the past 20 years while taking an unusually high dose of an MAOI called Eldepryl, suddenly, like from one day to the next it seemed, my antidepressant stopped working and I became depressed again. I had always feared that this might happen. Thank goodness, it is not as severe as it was the 10 years after my son's birth. My postpartum depression morphed into a full-blown clinical depression/mood disorder. I am so frightened because my doctors are having difficulty getting the depression back under control again. I fear they may not be able to do so, and he thought of changing medications is terrifying. I can not imagine living with depression again for years and years, but I have faith in my docotor and myself that we will find a way to beat the "noonday demon " and I will do whatever it takes for as long as it takes to recover. Life is good, and I want to live it that way.
Reply
 
avatar
socalmsg responded:
hello grateful, I read your post and felt compelled to respond.I am also new to this community.I honestly cannot stay that our situations are identical by any means, I definitely know what is like to face having to switch up medications after taking one that had previously worked so well.I know the tremendous panic and worry that situation can cause. I very much hope for you thatyou will not have to play the game of trial and error to determine which medication works well for you. On the contrary, I hope that the first new medicine you try is a good fit for you. Please keep us all posted.
 
avatar
Anon_128269 responded:
Hello Gratefulal,
It is alarming and concerning when it happens, I believe the medical community call it Tachyphylaxis, medication that was working and you were taking for months/years sometimes overnight stops working and you have a setback. I'm unfortunately quite prone to this and encounter it every few years. There are various theories why this happens and why some people are more prone to it than others. When it happens we have to find a new drug combination that works, I find single drugs don't work for me as well as a combination of 2 drugs. Something that may give you some comfort is that after you have been off your current drug regimen for some time, months or longer and you restart your previous drugs that worked for you, In my case the drugs worked again for me and have given me relief and the comfort of knowing that you can switch between two combinations back and forth over the years as you need too. My medications stopped working suddenly in December 2013, I wanted to test and see if I started the first antidepressant that worked for me years ago would save me again, and it did.
Things have changed considerable over the last decade and I feel optimistic that you will be able to find a new drug combination that will work well for you also.
 
avatar
havetolearntoaccept responded:
I know this scenario well. Was on Elavil from 25 to about 40 when change needed. Ended up on Paxil but by 50 there were many additions and trials along the way. Stayed with Paxil but by 53 (2006) I couldn't function and eventually lost my job because of this. I kind of found some peace but couldn't go back to work. Was able to do most of my own projects right up to 2008. Then I got FMS (Fibromyalgia) and since very dysfunctional and in pain. My psychiatrist told me I have been on everything and won't try anything new so I am stuck. I just had my nutritionist run a complete battery of blood work to check for any imbalances and now the nurse will contact the doctors vitamin manufacturer if they know any problems the vitamins may cause with my medication working. I will bring all results to my psychiatrist in two weeks. After several years I did push him to add Lexapro just because it is popular. It didn't work. Now most of the people I see in group or online take more then one drug for depression so I am next going to push him to try Wellbrutrin, will wait a few months and then something else. He will give me a hard time.
One point I want to make here is if a medicine stops working YOU HAVE TO LOOK AT SOMETHING ELSE YOU COULD BE TAKING THAT COULD BE REDUCING THE EFFECTS OF THE MEDS THAT WORKED. I was using Testosterone cream and when I told my psychiatrist he hit the roof. VERY IMPORTANT. You must tell your doctor about anything you are putting in your system other then typical food items. I would love to loose some weight using some pill but would never take the chance it would interfere with my treatment. PLEASE KEEP THIS IN MIND WHEN YOUR MEDS STOP WORKING.
 
avatar
gratefulal replied to socalmsg's response:
Hi socalmsg-
thanks for your reply. i'm trying something now called gavabentin (i think) along with my anti-depressant. it's kind of weird because some days it helps, and some days it doesn't. but on the whole i think i'm doing better. will keep you posted.
 
avatar
gratefulal replied to Anon_128269's response:
hi anon_128269-
thanks for sharing your experience with me. I've always known that meds can stp working, but after 20 years, who would have thought!? My psychiatrist, who i trust implicitly and have worked with for over 20 years, is trying to get things back under control without taking me off my meds. i am VERY resistant to most antidepressants, which is why i take an maoi...nothing else worked and it was a last resort, and voila! prior to that i've gone off one that were working and when i tried them again they didn't work, soooo...right now we're trying gavabentin (ithink that's the name). some days it seems to work, some days it doesn't. thanks for your positivie attitude...i agree. i believe i will, with the help of a great support network of professionals and family, get "back to normal".
 
avatar
gratefulal replied to havetolearntoaccept's response:
thank you havetolearnto accept, for the advice about other substances that could be affecting my antidepressant. i am seeing my shrink wednesday and will bring that up. Have your doctors tried any maoi's with you. i tried everything first, and then finally an maoi, and there it was! The dietary retstrictions are minimal. I've taken parnate, nardil, and eldepryl (least side affects). they all worked but the elderly worked best without major side effects. Thanks again.
 
avatar
havetolearntoaccept replied to gratefulal's response:
Glad to see someone is reading about this possibility of interactions that may cause our meds to not work properly. Well my doctor did go back to the Elavil which worked great from my mid-20's to early 40's and no change. Now I did start out way back in the beginning when I was about 22 with something called Sinequan?, which I don't see listed under any spelling, but I don't remember him retrying that. May ask him next time about this or MAO's in general. But he has made it clear to me several times that I have absolutely been on everything. I have still went in there almost crying to try something. He would spend 90 minutes with me telling about what's going on inside me and how to deal with it. I can't say it hasn't helped a little trying to accept sometimes but this is no way to live.
Note: I presently use a special light with different lenses that sits over my head where I sit. I also am using the Fisher Wallace DC Stimulator twice a day. Sought of like TMS, which treatments cost thousands of dollars, but use at home.
Wish you luck. Thanks for kind words.


Featuring Experts

Thomas L. Schwartz, MD, received his medical degree from and completed his residency in adult psychiatry at the State University of New York (SUNY) Up...More

Helpful Tips

Ways to help depression
I thought I'd make a little list of things that have helped me, so we can all add to it and help each other. Who knows what we may find, if ... More
Was this Helpful?
34 of 36 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.